Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 187, NWS Cheyenne, WY

July 27, 2018Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 4:57 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 4:57 PM MDT (22:57 UTC)
Expired
Jul 27, 2018, 5:30 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 39 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:40 PM MDTHAIL 1.514 W Cheyenne, WYSOCIAL MEDIA REPORT. ALONG HAPPY JACK ROAD WEST OF CHEYENNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS55 KCYS 272257
SVRCYS
WYC001-021-272330-
/O.NEW.KCYS.SV.W.0187.180727T2257Z-180727T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
457 PM MDT FRI JUL 27 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 530 PM MDT.

* At 457 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Yellow Pine Campground, or 12 miles east of Laramie, moving
  southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tie City Campground, Granite Springs Reservoir, North Crow
  Campground, Federal, Granite Springs Campground, Crystal Lake
  Reservoir, Horse Creek, Crystal Lake Campground, Buford and Yellow
  Pine Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 23 and 27.
 Interstate 80 in Wyoming between mile markers 334 and 350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4134 10551 4147 10538 4137 10481 4100 10510
      4100 10523
TIME...MOT...LOC 2257Z 301DEG 35KT 4135 10534 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
1 follow-up statement
893 
WWUS55 KCYS 272318
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
518 PM MDT FRI JUL 27 2018

WYC001-272327-
/O.CAN.KCYS.SV.W.0187.000000T0000Z-180727T2330Z/
Albany WY-
518 PM MDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALBANY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4134 10527 4133 10484 4100 10510 4100 10521
      4118 10527
TIME...MOT...LOC 2317Z 302DEG 34KT 4124 10516 

$$

WYC021-272330-
/O.CON.KCYS.SV.W.0187.000000T0000Z-180727T2330Z/
Laramie WY-
518 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...

At 517 PM MDT, a severe thunderstorm was located near Federal, or 20
miles west of Cheyenne, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground and Granite Springs Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 23 and 24.
 Interstate 80 in Wyoming between mile markers 339 and 350.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4134 10527 4133 10484 4100 10510 4100 10521
      4118 10527
TIME...MOT...LOC 2317Z 302DEG 34KT 4124 10516 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:24 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 27, 3:24 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM MDT Fri Jul 27 2018

Active weather to continue today into Saturday. Severe
thunderstorms likely both days.

Currently...Second of three shortwaves seen on water vapor imagery
moving through southern Wyoming at this time. Likely the main
factor on rapid development of storms to our west across southern
Carbon, Albany Counties along the stalled out frontal boundary.
Storms are severe as we just got a report of quarter sized hail
just west of Cheyenne. Third shortwave seen across northwestern
Wyoming, tracking southeast in the northwest flow. This third
shortwave is the one thats most concerning as very short term
guidance showing more widespread thunderstorm activity developing
towards 00Z this afternoon.

Latest SPC Mesoanalysis showing pretty unstable conditions late
afternoon with surface based CAPE around 3000-3500J/KG. Effective
bulk shear increases to 65kts by 00Z with 250mb jet finger of
65-70kts tracking in with the upper shortwave. 0-1km Helicity
really ramps up from Douglas down to Sidney, on the order of 150
to 230 m2/s2. So does look like tornadoes are a good bet with the
storms that form off to our east. Sig TOR parameter at 21Z at 1
from Douglas down to Cheyenne, indicating any tornado that does
develop could be quite strong.

Saturday looks like another active day as surface frontal boundary
will still be along the Laramie Range and another upper shortwave
tracks from northwest to southeast. Shear may be even better
Saturday as upper jet increases to 80kts.

.LONG TERM...(Saturday night through Friday)
Issued at 425 AM MDT Fri Jul 27 2018

The active thunderstorm pattern will continue through Sunday with
more daily afternoon risks for strong to severe storms, due to
strong shear and deep moisture for this time of year. Meanwhile,
the upper level ridge expected to build over the area during the
middle of next week, which will help dry us out a bit.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 217 PM MDT Fri Jul 27 2018

Active weather is expected this TAF period with multiple rounds
of showers and thunderstorms developing ahead of an upper level
trough. Expect severe thunderstorms through the afternoon hours
into this evening with MVFR to IFR conditions at area terminals.
Mid level CIGS will persist overnight with some areas seeing low
ceilings and fog, especially those airports that receive heavy
rainfall today.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Fri Jul 27 2018

Minimal fire weather concerns expected through Sunday before
drying begins next week. Wetting rains fairly widespread,
especially along and east of the Laramie Range. Afternoon humidity
well above critical levels with good to excellent humidity
recoveries through Sunday. Start to dry Monday with western FWZs
experiencing near critical afternoon humidity from Monday on into
the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MDT Fri Jul 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
281100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

More strong to severe thunderstorms are expected today with the
best chance of severe storms mainly along and east of the I-25
corridor. The main threats will be large hail, damaging winds, and
perhaps a couple of tornadoes. These storms will generally move
southeast at 30 to 35 mph. The storms should move out of the area
by midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active pattern will continue with more scattered strong to
severe thunderstorms anticipated Saturday and Sunday.

.Spotter information statement...Skywarn spotter activation can
be expected this afternoon and evening.

WYZ103>106-109>116-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong thunderstorms will be possible this afternoon and
early this evening with the main threats being small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will continue Saturday and Sunday with
more chances of strong thunderstorms. The main threats will be
small hail and gusty winds.

.Spotter information statement...Skywarn spotter activation is
not anticipated.

In the hours before

Local storm report, Jul 27, 2:59 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             16 W CHEYENNE           41.15N 105.10W
07/27/2018  E1.00 INCH       LARAMIE            WY   PUBLIC

&&

DDEAL
Special weather statement, Jul 27, 3:38 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT FRI JUL 27 2018

WYZ105-106-110-114-115-272230-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
338 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES UNTIL 430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Bow, or 47 miles northwest of Laramie, moving southeast at
35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Medicine Bow, Rock River and Bosler.

This includes Interstate 80 in Wyoming between mile markers 273 and
294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4180 10638 4196 10624 4179 10537 4134 10599
TIME...MOT...LOC 2138Z 311DEG 31KT 4181 10622

Hammer
Special weather statement, Jul 27, 3:44 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT FRI JUL 27 2018

WYZ103-106-107-272230-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
344 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHERN
PLATTE COUNTIES UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Garrett, or 24 miles west of Wheatland, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Bordeaux, Westview Circle, Y-O Ranch and Slater.

This includes Interstate 25 in Wyoming between mile markers 67 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4204 10557 4216 10543 4198 10474 4166 10529
TIME...MOT...LOC 2144Z 303DEG 23KT 4206 10544

Hammer
Special weather statement, Jul 27, 4:14 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT FRI JUL 27 2018

WYZ106-110-115>117-272300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-South Laramie Range Foothills WY-
Laramie Valley WY-
414 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 24 miles north of Laramie, moving southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Iron Mountain,
Bosler, Baldy Peak, Granite Springs Campground, Horse Creek and
Yellow Pine Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4160 10596 4181 10581 4155 10494 4115 10525
TIME...MOT...LOC 2214Z 298DEG 39KT 4164 10574

Hammer
Special weather statement, Jul 27, 4:26 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
426 PM MDT FRI JUL 27 2018

WYZ106>108-117-118-272315-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
426 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bordeaux, or 13 miles south of Wheatland, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Bordeaux and Slater.

This includes Interstate 25 in Wyoming between mile markers 36 and
72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4146 10487 4186 10523 4200 10505 4173 10441
TIME...MOT...LOC 2226Z 307DEG 29KT 4186 10505

Hammer
Special weather statement, Jul 27, 4:30 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT FRI JUL 27 2018

WYZ101-103-272315-
Converse County Lower Elevations WY-North Laramie Range WY-
430 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 515 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Rolling Hills, or 31 miles northeast of Casper, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek.

This includes Interstate 25 in Wyoming between mile markers 154 and
165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Wyoming.

LAT...LON 4312 10603 4323 10584 4297 10530 4272 10582
TIME...MOT...LOC 2230Z 309DEG 22KT 4313 10586

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:05 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 26, 6:14 PM MDTFlash Flood WarningCYSLaramie76 min
Jul 26, 6:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie51 min
Jul 26, 6:34 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 26, 8:45 PM MDTSpecial Weather StatementCYSCarbon45 min
Jul 26, 8:49 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 27, 10:21 AM MDTSpecial Weather StatementCYSGoshen39 min
Jul 27, 10:46 AM MDTSevere Thunderstorm WarningCYSGoshen44 min
Jul 27, 2:24 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie51 min
Jul 27, 2:52 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 27, 2:58 PM MDTSevere Thunderstorm WarningCYSLaramie24 min
Jul 27, 3:38 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 27, 3:44 PM MDTSpecial Weather StatementCYSPlatte46 min
Jul 27, 4:14 PM MDTSpecial Weather StatementCYSAlbany46 min
Jul 27, 4:26 PM MDTSpecial Weather StatementCYSPlatte49 min
Jul 27, 4:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 27, 5:21 PM MDTSevere Thunderstorm WarningCYSConverse39 min
Jul 27, 5:29 PM MDTSpecial Weather StatementCYSConverse46 min
Jul 27, 5:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningCYSConverse32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.